Aspirin & dipyridamole

Aspirin/dipyridamole reduces the risk of stroke in patients who have had or are at risk of stroke. This medication increases the risk of bleeding.

Aspirin & dipyridamole Overview

Reviewed: January 7, 2015
Updated: 

Aspirin/dipyridamole is a prescription medication used to reduce the risk of stroke in patients who have had or are at risk of stroke.

It is a single product containing 2 medications: aspirin and extended-release dipyridamole.

The combination of aspirin and extended-release dipyridamole is in a class of drugs called antiplatelet agents. It works by preventing blood clots.

This medication comes in capsule form and is taken typically 2 times a day (morning and evening) with or without food.

Do not chew capsule.

Common side effects of aspirin/dipyridamole include headache, dyspepsia (indigestion), stomach pain, nausea, and diarrhea.

Patient Ratings for

How was your experience with ?

First, a little about yourself

Tell us about yourself in a few words?

What tips would you provide a friend before taking ?

What are you taking for?

Choose one
  • Other

How long have you been taking it?

Choose one
  • Less than a week
  • A couple weeks
  • A month or so
  • A few months
  • A year or so
  • Two years or more

How well did work for you?

Did you experience many side effects while taking this drug?

How likely would you be to recommend to a friend?

Aspirin & dipyridamole Cautionary Labels

precautionsprecautionsprecautions

Uses of Aspirin & dipyridamole

Aspirin/dipyridamole is a prescription medication used to reduce the risk of stroke in patients who have had or are at risk of stroke.

This medication may be prescribed for other uses. Ask your doctor or pharmacist for more information.

Aspirin & dipyridamole Brand Names

Aspirin & dipyridamole may be found in some form under the following brand names:

Aspirin & dipyridamole Drug Class

Aspirin & dipyridamole is part of the drug class:

Side Effects of Aspirin & dipyridamole

Serious side effects have been reported with aspirin/dipyridamole. See the "Drug Precautions" section.

Common side effects of aspirin/dipyridamole include the following:

  • Headache
  • Upset stomach
  • Abdominal pain
  • Nausea
  • Vomiting
  • Diarrhea
  • Fatigue
  • Joint pain

This is not a complete list of side effects. Ask your doctor or pharmacist for more information.

Tell your doctor if you have any side effect that bothers you or does not go away. 

Call your doctor for medical advice about side effects. You may report side effects to the FDA about 1-800-FDA-1088

Aspirin & dipyridamole Interactions

Tell your doctor about all the medicines you take, including prescription and non-prescription medicines, vitamins, and herbal supplements. Especially tell your doctor if you take:

  • antiplatelets (a type of blood thinner)  such as clopidogrel (Plavix), aspirin, prasugrel (Effient), ticagrelor (Brilinta), ticlopidine (Ticlid), abciximab (ReoPro), eptifibatide (Integrilin), tirofiban (Aggrastat), and cilostazol (Pletal)

  • anticoagulant (blood thinner) medications such as warfarin (Coumadin, Jantoven), heparin, enoxaparin (Lovenox), fondaparinux (Arixtra), rivaroxaban (Xarelto), and apixaban (Eliquis)

  • aspirin and other NSAIDs (nonsteroidal anti-inflammatory drugs) such as

    • celecoxib (Celebrex)
    • diclofenac (Cambia, Cataflam, Flector, Voltaren, Zipsor and others)
    • etodolac (Lodine)
    • ibuprofen (Advil, Motrin, Nuprin)
    • indomethacin (Indocin, Indocin SR)
    • ketoprofen (Orudis, Actron, Oruvail)
    • ketorolac (Toradol)
    • meloxicam (Mobic)
    • nabumetone (Relafen)
    • naproxen (Naprosyn)
    • naproxen sodium (Aleve, Anaprox, Naprelan)
    • oxaprozin (Daypro)
    • piroxicam (Feldene)

This is not a complete list of aspirin/dipyridamole drug interactions. Ask your doctor or pharmacist for more information.

Aspirin & dipyridamole Precautions

Serious side effects have been reported with aspirin/dipyridamole, including the following:

  • Bleeding. Tell your health care provider right away if you have some or all of the following symptoms of bleeding:
    • Black or bloody stools
    • Vomiting blood or experiencing coffee ground-looking vomit
    • Bruising that does not go away
  • Worsening of liver disease in those with severe liver disease
  • Worsening of kidney disease in those with severe kidney disease
  • Harm to unborn children when used in pregnant women, especially in the third trimester
  • Heart disease, as this medication can cause/worsen chest pain
  • Low blood pressure, as this medication can lower blood pressure

Do not take aspirin/dipyridamole if you:

  • are allergic to aspirin, dipyridamole, or to any of its ingredients
  • are allergic to non-steroidal anti-inflammatory drugs (NSAIDs)
  • have asthma or nasal polyps
  • are younger than 18 years of age and have a viral infection

Aspirin & dipyridamole Food Interactions

Medications can interact with certain foods. In some cases, this may be harmful and your doctor may advise you to avoid certain foods. In the case of aspirin/dipyridamole, there are no specific foods that you must exclude from your diet when receiving this medication.

Inform MD

Before taking aspirin/dipyridamole, tell your doctor about all of your medical conditions. Especially tell your doctor if you:

  • Are allergic to aspirin/dipyridamole or to any of its ingredients
  • Have or have had a stroke 
  • Have liver problems
  • Have kidney problems
  • Have asthma or nasal polyps
  • Have or have had problems with bleeding or bruising easily
  • Are pregnant or breastfeeding

Aspirin & dipyridamole and Pregnancy

Tell your doctor if you are pregnant or plan to become pregnant.

The FDA categorizes medications based on safety for use during pregnancy. Five categories - A, B, C, D, and X, are used to classify the possible risks to an unborn baby when a medication is taken during pregnancy.

Aspirin/dipyridamole falls into category D: It has been shown that use of this medication in pregnant women caused some babies to be born with problems. However, in some serious situations, the benefit of using this medication may be greater than the risk of harm to the baby.

Aspirin & dipyridamole and Lactation

Tell your doctor if you are breastfeeding or plan to breastfeed.

Aspirin/dipyridamole has been detected in human breast milk. Because of the possibility for adverse reactions in nursing infants from this medication, a choice should be made whether to stop nursing or to stop use of this medication. The importance of the drug to the mother should be considered.

Aspirin & dipyridamole Usage

Take aspirin/dipyridamole exactly as prescribed.

Aspirin/dipyridamole comes in a capsule and is taken twice daily.

It an be taken with or without food.

Do not chew, divide, or break aspirin/dipyridamole capsules. Swallow the capsules whole.

If you miss a dose, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and take your next dose at the regular time. Do not take two doses of aspirin/dipyridamole at the same time.

Aspirin & dipyridamole Dosage

Take this medication exactly as prescribed by your doctor. Follow the directions on your prescription label carefully.

The dose your doctor recommends may be based on the following:

  • The condition being treated
  • Other medical conditions you have
  • Other medications you are taking
  • How you respond to this medication
  • Your weight
  • Your height
  • Your age
  • Your gender

The recommended dose for aspirin/dipyridamole for the reduction in the risk of stroke is 1 capsule (25 mg aspirin/200 mg dipyridamole) twice a day. 

Aspirin & dipyridamole Overdose

If you take too much aspirin/dipyridamole, call your healthcare provider or local Poison Control Center, or seek emergency medical attention right away.

If aspirin/dipyridamole is administered by a healthcare provider in a medical setting, it is unlikely that an overdose will occur. However, if overdose is suspected, seek emergency medical attention.

Other Requirements

  • Store aspirin/dipyridamole at room temperature
  • Keep this and all medications out of reach of children
  • Keep in its original container